Is It Okay to Take Medicines & Vitamins Together?
Balance your body chemistryDisease often throws off your body chemistry, which medicine may help correct. Drugs may replace a missing chemical, block a symptom of the disease, or help fight it off. When vitamins or herbs are combined with a medication, they may interact. A medication may cause your body to lose—or deplete—important nutrients, like calcium or folic acid. Or it might make your body need more of a nutrient to work right. Some herbs or nutrients, when taken at the same time as a drug, might reduce the amount of medication absorbed into the body, reducing its effectiveness. (This can often be avoided by taking the drug and the herb or nutrient at different times.)
While some interactions should be avoided, the right combinations can actually help. They may correct nutrient depletions. They might even make a medication work better. Always check with a knowledgeable doctor or other reliable resource (such as RxAnswers™), before adding a supplement to your self-care practices, especially if you are already taking medications to manage disease.
Possible interactions“Interactions” between medicines and nutrients include every effect that occurs when these compounds are mixed in a person’s body. A nutrient may affect the way a drug works, or a drug may affect the way a nutrient works.
Interactions can be beneficial or harmful. For example:
- A good result of an interaction might be when a person taking the drug fluoxetine (Prozac) also takes the nutrient folic acid. This combination might increase the drug’s effectiveness.
- A bad result of an interaction might be a person taking the herb St. John’s wort while taking the drug digoxin (Lanoxin). In this situation, the herb might reduce the absorption of the drug, which would result in lower-than-necessary blood levels of the drug.
Possible depletionsDepletion is a type of interaction that happens when a medicine “depletes” or causes the body to lose a nutrient. The drug might also interfere with the nutrient’s absorption.
A good example of a drug that depletes nutrients from the body is the diuretic furosemide. Furosemide causes the body to lose potassium and magnesium, so people taking furosemide might need to supplement with potassium and magnesium to avoid unwanted problems such as muscle cramps, fatigue, or heart-rhythm disturbances.
Side effectsAll drugs have the potential to cause unwanted symptoms, or side effects. Some herbs or nutrients, when taken with a drug, might help to prevent the side effects or make them less severe, though other mixes could make them worse.
FREQUENTLY ASKED QUESTIONS:
How do I know if my drug is causing an interaction?Usually a person does not know that a drug is depleting a nutrient until the body shows signs of deficiency. In some cases, your healthcare provider might run blood tests to check whether nutrient levels are low. For example, people taking the diuretic furosemide should have potassium and magnesium blood levels monitored regularly to detect depletion.
You might notice a bad interaction if your drug stops working as effectively or if you develop unwanted symptoms when you begin taking a new nutrient or add a new food to your diet. Similarly, you might notice a beneficial interaction if your drug starts working better after adding a new food or nutrient.